Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 15, NWS Goodland, KS

August 16, 2006Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 16, 2006, 7:27 PM CDT for Graham County, Kansas. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2006, 7:27 PM CDT (00:27 UTC)
Expired
Aug 16, 2006, 9:30 PM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:45 PM CDTHEAVY RAIN 48 Nne Hill City, KS
Aug 16, 8:47 PM CDTHEAVY RAIN 4.768 Ne Hill City, KS4.76 INCHES MEASURED DURING A FIVE HOUR PERIOD
Aug 16, 8:50 PM CDTHEAVY RAIN 41 E Hill City, KSTWO RAIN GAUGES MEASURED FOUR INCHES
Aug 16, 8:59 PM CDTHEAVY RAIN 3.01Hill City, KS
Aug 16, 9:12 PM CDTFLASH FLOOD1 E Hill City, KS6 TO 8 INCHES OF WATER FLOWING ACROSS AVENUE 280. MEASURED 3.20 INCHES IN RAIN GAUGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 170034
FFWGLD
KSC065-170230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM CDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS
  THIS INCLUDES THE CITY OF HILL CITY

* UNTIL 930 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL ACROSS THE COUNTY.  HILL CITY HAS              
  RECEIVED 2.40 INCHES OF RAIN AND LOCAL AREAS NORTHEAST OF          
  HILL CITY HAVE RECEIVED FOUR TO FIVE INCHES OF RAIN IN THE PAST    
  SEVERAL HOURS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES    
  ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

THIS WARNING REPLACES THE FLOOD ADVISORY PREVIOUSLY IN EFFECT FOR 
GRAHAM COUNTY.

LAT...LON 3914 10015 3914 9962 3955 9963 3954 10016

$$

DLF
2 follow-up statements
000 
WGUS73 KGLD 170129
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT WED AUG 16 2006

KSC065-170230-
GRAHAM KS-
828 PM CDT WED AUG 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
GRAHAM COUNTY...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE NUMEROUS SLOW-MOVING THUNDERSTORMS CAPABLE OF PRODUCING 
FLASH FLOODING OVER GRAHAM COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PENOKEE...MORLAND...HILL CITY AND BOGUE.

HILL CITY HAS RECEIVED THREE INCHES OF RAIN SO FAR AND DOPPLER RADAR 
INDICATES HEAVIER AMOUNTS OF 5 INCHES HAVE OCCURRED NORTHEAST OF 
HILL CITY.  THE HEAVIEST RAINFALL IS NOW OCCURRING IN THE SOUTHEAST 
HALF OF THE COUNTY WHERE RATES OF 1 TO 2 INCHES PER HOUR ARE LIKELY 
THROUGH 9 PM.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3914 10015 3914 9962 3955 9963 3954 10016

$$

DLF
000 
WGUS73 KGLD 170240
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT WED AUG 16 2006

KSC065-170249-
GRAHAM KS-
939 PM CDT WED AUG 16 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR GRAHAM COUNTY...

THUNDERSTORMS HAVE WEAKENED AND MOVED EAST OF THE AREA.  HEAVY 
RAINFALL NO LONGER POSES A THREAT FOR FLOODING IN GRAHAM COUNTY.

LAT...LON 3914 10015 3914 9962 3955 9963 3954 10016

$$

DLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:40 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 16, 3:40 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT WED AUG 16 2006

.DISCUSSION...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE CWA THROUGH THE
REMAINDER OF THE WEEK AS SEVERAL S/WV TROFS MOVE ALONG THE
PERIPHERY OF A SUBTROPICAL RIDGE OVER THE SOUTHERN PLAINS.

LATEST WATER VAPOR IMAGERY INDICATES A S/WV TROF OVER NRN CO WITH A
SHARPLY DEFINED TROF OFF THE PAC NW COAST. WITH AMPLE MOISTURE AT
THE SURFACE AS REFLECTED BY THE LOCAL 12Z RAOB SOUNDINGS...LATEST
WSR-88D DOPPLER RADAR IMAGERY SHOWERS SOME SCATTERED TSRA DEVELOPING
ACROSS THE HIGH PLAINS. EXPECT THIS ACTIVITY TO CONTINUE THIS
EVENING ESPECIALLY OVER THE ERN PORTIONS OF THE CWA WHERE AN UPPER
LEVEL JET STREAK WILL ENHANCE ADDITIONAL TSRA DEVELOPMENT. SEVERE
THREAT LOOKS MINIMAL WITH WEAK LAPSE RATES AND WIND SHEAR.

ANOTHER S/WV TROF WILL APPROACH SOUTHERN KS THU. WITH PERSISTENT
MONSOONAL MOISTURE IN PLACE...KEPT INHERITED CHANCE OF TSRA ALTHOUGH
TRIMMED POPS BACK SOME AS THIS APPEARS TO BE MORE OF A RAIN EVENT
FOR CENTRAL AND EASTERN KS. A COLD FRONT ASSOCIATED WITH THE SYSTEM
NEAR THE PAC NW WILL APPROACH THE AREA FRI. BROAD BRUSHED SLIGHT
CHANCE POPS ESPECIALLY FRI NIGHT AND INTO SAT...ALTHOUGH THE SRN
PRTNS OF THE CWA WILL SEE THE GREATEST THREAT AS THE FRONT SLOWLY
PUSHES INTO SRN KS SAT.

A DRY PATTERN THEN TAKES SHAPE FROM SAT NIGHT INTO NEXT WEEK AS
MEDIUM RANGE MODELS DEPICT A PERSISTENT PATTERN OF A SUBTROPICAL
RIDGE CENTERED OVER THE SOUTHERN PLAINS. THIS RIDGE WILL RETROGRADE
TO THE SOUTHERN ROCKIES OVER TIME WHILE HEIGHTS RISE OVER THE
WESTERN PORTION OF THE CONUS. THIS WILL KEEP MOST OF THE HEAT WELL
WEST OF THE AREA...AS HIGHS NEXT WEEK APPEAR TO BE NEAR SEASONAL
NORMALS IN THE UPPER 80S. REMOVED POPS SAT NIGHT AS THE BULK OF THE
LIFT AND MOISTURE SLIPS SOUTH OF THE AREA. OVERALL THE EXTENDED WAS
IN FINE SHAPE...SO NO MAJOR CHANGES WERE NEEDED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

CLK
Hazardous weather outlook, Aug 16, 11:48 AM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT WED AUG 16 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1148 AM CDT WED AUG 16 2006 /1048 AM MDT WED AUG 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN A VERY
MOIST AIR MASS OVER THE TRI STATE AREA. THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE WITH DAYTIME HEATING...HOWEVER WIND SHEAR WILL
BE WEAK. STORMS WILL THEREFORE BE POORLY ORGANIZED. NONETHELESS...AN
ISOLATED STORM OR TWO COULD PRODUCE LOCALLY STRONG WINDS AS A RESULT
OF WET MICROBURSTS. OTHERWISE...DEADLY CLOUD TO GROUND LIGHTNING
WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS EXPECTED ACROSS MOST OF THE AREA THURSDAY
AFTERNOON INTO SATURDAY NIGHT. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE WITH THE MAIN THREAT BEING CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:35 PM CDTSevere Thunderstorm WarningGLDSherman20 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.